MAUDE Adverse Event Report: LUMENIS LTD. VERSAPULSE P20; POWERED LASER SURGICAL INSTRUMENT

LUMENIS LTD. VERSAPULSE P20; POWERED LASER SURGICAL INSTRUMENT
Model Number VERSAPULSE P20
Medical Device Problem Code Failure to Deliver Energy (1211)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 04/22/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A review of the subject device instructions for use, versapulse p20 um 0644-002-01_e, revealed the following; "the yellow led has three modes of operation, when 'flashing' it means that the system is in ready mode & the user is alerted that 'laser emission will start upon footswitch activation'." as the complainant indicated that "nothing happens when pressing the footswitch", the footswitch itself was alleged to be the culprit.A lumenis service engineer visited the site nine (9) days after the reported event; during evaluation of the laser the engineer was not alerted to any 'error codes' by the facility however was informed that on the front of the laser the lights were blinking.The engineer confirmed the footswitch was inoperable and replaced it.The system was returned to the facility having met manufacturer specifications and in working order.A review of system risk files identified the risk of device malfunction (1007141_b - risk # 9.1.1) which has the potential to lead to "inability to complete treatment which may require re-operation".The risk has been quantified and found to be negligibly small, and the risk has been characterized and documented as acceptable within full risk assessment a review of historical product complaints shows that the same malfunction of intraoperative "footswitch malfunction" has not led to serious injury in the past.Although there was no report of injury associated with this event, the footswitch malfunction led to a cancelled procedure and subsequent awakening of the patient from anesthesia.Lumenis believes that subjecting a patient to another round of anesthesia carries inherent risks, and in an abundance of caution lumenis is reporting this event.
 
Event or Problem Description
A user facility reported that during a procedure in which a lumenis versapulse p20 laser was being utilized, the laser would not fire.Despite trying several fibers, the system would not fire.Unable to complete the procedure, the patient was awakened from general anesthesia and rescheduled.No report of patient complications, was received, and no report was received alleging the device malfunction caused or contributed to any change in the patient's condition.

Brand Name
VERSAPULSE P20
Common Device Name
POWERED LASER SURGICAL INSTRUMENT
Manufacturer (Section D)
LUMENIS LTD.
6 hakidma st.
po box 240
yokneam, 20692
IS  20692
MDR Report Key8622857
Report Number3004135191-2019-00056
Device Sequence Number16555230
Product Code GEX
UDI-Device Identifier07290109140544
UDI-Public07290109140544
Combination Product (Y/N)N
Initial Reporter StateNV
Initial Reporter CountryUS
PMA/510(K) Number
K170121
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 05/19/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberVERSAPULSE P20
Device Catalogue NumberGA-0006000
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/22/2019
Initial Report FDA Received Date05/20/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1